Automorphisms of random graphs with specified vertices

Abstract

Conditions are found under which the expected number of automorphisms of a large random labelled graph with a given degree sequence is close to 1. These conditions involve the probability that such a graph has a given subgraph. One implication is that the probability that a random unlabelledk-regular simple graph onn vertices has only the trivial group of automorphisms is asymptotic to 1 asn → ∞ with 3≦k=O(n 1/2−c). In combination with previously known results, this produces an asymptotic formula for the number of unlabelledk-regular simple graphs onn vertices, as well as various asymptotic results on the probable connectivity and girth of such graphs. Corresponding results for graphs with more arbitrary degree sequences are obtained. The main results apply equally well to graphs in which multiple edges and loops are permitted, and also to bicoloured graphs.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    A. Békéssy, P. Békéssy andJ. Komlós, Asymptotic enumeration of regular matrices,Studia Sci. Math. Hungar. 7 (1972), 343–353.

    MathSciNet  Google Scholar 

  2. [2]

    E. A. Bender, The asymptotic number of non-negative integer matrices with given row and column sums,Discrete Math. 10 (1974), 217–223.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    E. A. Bender andE. R. Canfield, The asymptotic number of labelled graphs with given degree sequences,J. Combinatorial Theory (A) 24 (1978), 296–307.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    B. Bollobás, A probabilistic proof of an asymptotic formula for the number of regular graphs,European J. Combinatorics 1 (1980), 311–314.

    MATH  Google Scholar 

  5. [5]

    B. Bollobás, The asymptotic number of unlabelled regular graphs,J. London Math. Soc. 26 (1982), 201–206.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    B. Bollobás andB. D. McKay, The number of matchings in random regular graphs and bipartite graphs,to appear.

  7. [7]

    B. D. McKay, Subgraphs of random graphs with specified degrees,Congressus Numerantium 33 (1981), 213–223.

    MathSciNet  Google Scholar 

  8. [8]

    B. D. McKay, Asymptotics for 0–1 matrices with prescribed line sums,Silver Jubilee Conference (Waterloo, 1982),to appear in proceedings.

  9. [9]

    B. D. McKay, Asymptotics for symmetric 0–1 matrices with prescribed row sums,to appear.

  10. [10]

    B. D. McKay, Applications of a technique for labelled enumeratio,Congressus Numerantium 40 (1983), 207–221.

    MathSciNet  Google Scholar 

  11. [11]

    M. P. Mineev andA. I. Pavlov, On the number of (0, 1)-matrices with prescribed sums of rows and columns,Dokl. Akad. Nauk SSSR 230 (1976), 1286–1290.

    MathSciNet  Google Scholar 

  12. [12]

    R. W. Robinson andN. C. Wormald, Numbers of cubic graphs,J. Graph Theory,7 (1983), 463–467.

    MATH  MathSciNet  Google Scholar 

  13. [13]

    N. C. Wormald, Some problems in the enumeration of labelled graphs,Ph. D. Thesis, Dept. of Math., University of Newcastle (1978).

  14. [14]

    N. C. Wormald, The asymptotic distribution of short cycles in random regular graphs,J. Combinatorial Theory (B) 31 (1981), 168–182.

    MATH  Article  MathSciNet  Google Scholar 

  15. [15]

    N. C. Wormald, The asymptotic connectivity of labelled regular graphs,J. Combinatorial Theory (B) 31 (1981), 156–167.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

Research of the second author supported by U. S. National Science Foundation Grant MCS-8101555, and by the Australian Department of Science and Technology under the Queen Elizabeth II Fellowships Scheme. Current address: Mathematics Department, University of Auckland, Auckland, New Zealand.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

McKay, B.D., Wormald, N.C. Automorphisms of random graphs with specified vertices. Combinatorica 4, 325–338 (1984). https://doi.org/10.1007/BF02579144

Download citation

AMS subject classification (1980)

  • 60 C 05